Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS El Paso, TX

March 13, 2020Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Mar 13, 2020, 3:05 PM MDT for Otero County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2020, 3:05 PM MDT (21:05 UTC)
Expired
Mar 13, 2020, 3:45 PM MDT
In force
40 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 33 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 3:22 PM MDTTORNADO1 E Boles Acres, NMDELAYED PUBLIC WEB REPORT. CORRECTED FOR TIME OF OCCURRENCE BASED ON DAMAGE SURVEY. TORNADO CAUSED DAMAGE TO HOUSE, TAKING THE PORCH AND PARTIAL ROOF OFF. 4X4 POSTS WERE DRIVEN INTO THE ROOF IN FRONT OF THE HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 2:24 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS54 KEPZ 132105
SVREPZ
NMC035-132145-
/O.NEW.KEPZ.SV.W.0004.200313T2105Z-200313T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
305 PM MDT Fri Mar 13 2020

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Northwestern Otero County in south central New Mexico...

* Until 345 PM MDT.

* At 304 PM MDT, a severe thunderstorm was located near Alamogordo,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cloudcroft, Alamogordo, Mayhill, Silver Lake, Burro Flats, High
  Rolls, Mountain Park, La Luz, Sixteen Springs, Benson Ridge, Cox
  Canyon, Boles Acres, Karr Canyon and Dry Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for south central
New Mexico.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3277 10599 3288 10607 3316 10566 3292 10544
TIME...MOT...LOC 2104Z 231DEG 33KT 3285 10592 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:55 PM MDT, 10 minutes earlier.

Area forecast discussion, Mar 13, 2:55 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
255 PM MDT Fri Mar 13 2020

.SYNOPSIS...
Thunderstorms possible this evening, focusing on areas mainly east
of the Rio Grande, with the threat of any severe storms
diminishing after sundown. A Pacific cool front is moving in,
causing strong SW and W winds through roughly midnight. We then
enter a dry period through Tuesday. Temperatures on Saturday
will only drop a few degrees behind the cold front. With
temperatures Sunday through Tuesday warming to normal to slightly
above-normal levels. Our next storm system arrives midweek,
bringing our next chance for widespread rain.

&&

.DISCUSSION...
.SHORT TERM... Tonight through Saturday...

The large Pacific storm system is still affecting the region ...but
it is quickly beginning to lift, open, and exit the region. We expect
some isolated thunderstorm activity to continue into the late
afternoon and early to mid-evening hours. Most of it east of the Rio
Grande, but a few storms still possible over the NW portions of the
CWFA. The upper-level moisture is rapidly shifting east and out of
the region, but residual mid and lower level moisture will remain
through the mid-evening hours. With the moisture lingering, the
atmosphere remains unstable. Dynamics aloft associated with the
system will also persist into the evening, with a double jet aloft
and lift between the two for the east side of the CWFA...and cool
air aloft, diffluence, and PVA for our NW areas. We keep the
thunderstorm potential in the forecast through about 9PM local and
then expect activity to diminish and finish there abouts. A few
storms could be severe based on early afternoon shear, CAPE, and
instability parameters...but the threat of storms should rapidly end
by sundown.

A Pacific cool front will move in with strong SW and W winds. The
airmass will quickly dry, with PWATs and dewpoints dropping rapidly
through the evening and overnight hours. Strong winds will persist
into the evening hours and then slacken by midnight.

Saturday will bring a dry, fair, and seasonal day. Our region will
be under a deep and dry southwest flow pattern. Skies will become
much more sunny, winds will be lighter, and temperatures will be
very near seasonal averages.

&&

.LONG TERM...Saturday night through next Friday

Saturday night, the westerly surface flow will become
southeasterly, beginning a dry period and warming trend through
Tuesday. Expect near-normal, or slightly above normal high
temperatures each day. The exception for precipitation will be
our far eastern zones on Sunday. High pressure will set up in the
Gulf of Mexico over the weekend, allowing modified low-level Gulf
moisture to stream into southern and central Texas. The leading
edge of this moisture may move into far eastern Otero and Hudspeth
counties causing rain chances. However, due to model disparity on
exactly how it moves into our forecast area, have kept PoPs low
in that area for now.

Our attention then turns to a cold core low that will drop south
at the start of the week, moving along the west coast. This low
will begin to shift east as it enters southern California on
Tuesday. Dynamic forcing ahead of the low, tapping into Pacific
moisture will bring scattered rain chances Tuesday, with
widespread precipitation chances on Wednesday and Thursday. At
this time, there may be some thunderstorms possible during the day
on Wednesday, and possibly some light mountain snow showers on
Wednesday night as the cold core of the low approaches the region
and passes to the northeast. Of course, there are a lot of model
runs to go before details can be truly nailed down. One thing has
been certain, it's been an wet weather pattern for the Borderland
for March.

On Friday, dry conditions return under northwest flow, which
should last through the weekend.

&&

.AVIATION...18Z TAF CYCLE
Generally improving conditions as ranchers end and CIG lift and
VSBY improves. AFT 18Z expect ISOL/SCT TSRA and increasing and
shifting winds. TSRA with CIGs 030-050, +RA, GS, and strong
outflow winds over isolated areas may bring brief periods of MVFR
to IFR conditions. Winds will be shifting from SE to S to SW
through the afternoon and increasing. AFT 20Z winds 190 to 250 at
15-20kts with gusts to 30kts. FT 02Z decreasing and ending TS with
winds slackening back to 10-20 kts.

&&

.FIRE WEATHER...
Current Pacific storm system continues to move across the
Southwestern U.S. We still have some moisture, instability, and
dynamics over the region for continued storms through the rest of
the afternoon and into the early to mid-evening hours. Storm
potential is best before 8 PM and best for areas east of the Rio
Grande. The Gila/Black Range/Sierra Co. areas may also see a few
storms. Through the night we see rapid drying as the storm opens,
lifts, and exits the region. Strong SW winds this afternoon will
begin to slacken through the evening...and begin to push out the
moist airmass and draw in a drier one. Dewpoints will be on a
downturn, but overnight RH recoveries will continue good, with
daytime RH minimums slowly eroding from the 30% range down to the
teens by early next week.

The Saturday through Monday period should be dry and mild, with
normal to above normal temperatures, and generally lighter winds
across the region.

Tuesday onward we see some gains in moisture in our atmosphere from
the Gulf of Mexico at low levels and a subtropical plume at mid
levels over eastern areas. We may see some light scattered rain
showers and storms east of the Rio on Tuesday. Wednesday the next
Pacific storm system nudges in close enough to begin increasing
moisture and slight chances for rain/storms to our western areas for
Wednesday and Thursday. However it appears winds, Tuesday through
Thursday, will be of bigger concern due to tighter gradients causing
breezy/windy/gusty conditions. RH should be trending up slightly so
critical conditions should be avoided.

Ventilation will be improving as we warm and increase winds over
the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 48  69  48  74 /  10   0   0   0
Sierra Blanca           45  69  47  73 /  10   0   0   0
Las Cruces              41  66  43  72 /   0   0   0   0
Alamogordo              42  67  44  71 /  10   0   0   0
Cloudcroft              30  48  33  50 /  30   0   0   0
Truth or Consequences   40  66  40  71 /   0   0   0   0
Silver City             37  59  37  63 /   0   0   0   0
Deming                  38  66  41  71 /   0   0   0   0
Lordsburg               40  64  41  71 /   0   0   0   0
West El Paso Metro      49  69  50  73 /   0   0   0   0
Dell City               44  72  45  73 /  10   0   0  10
Fort Hancock            47  75  48  78 /  10   0   0   0
Loma Linda              44  64  46  68 /  10   0   0   0
Fabens                  47  72  47  75 /  10   0   0   0
Santa Teresa            44  67  46  72 /   0   0   0   0
White Sands HQ          46  68  47  72 /   0   0   0   0
Jornada Range           40  66  42  72 /   0   0   0   0
Hatch                   40  67  41  73 /   0   0   0   0
Columbus                42  67  44  73 /   0   0   0   0
Orogrande               43  67  45  72 /  10   0   0   0
Mayhill                 36  61  36  62 /  20   0   0   0
Mescalero               33  57  35  61 /  20   0   0   0
Timberon                32  56  36  59 /  20   0   0   0
Winston                 31  61  32  64 /  10   0   0   0
Hillsboro               35  66  37  69 /   0   0   0   0
Spaceport               37  66  39  72 /   0   0   0   0
Lake Roberts            32  60  32  63 /  10   0   0   0
Hurley                  35  61  37  66 /   0   0   0   0
Cliff                   34  65  34  68 /  10   0   0   0
Mule Creek              37  60  34  65 /  10   0   0   0
Faywood                 36  61  39  66 /  10   0   0   0
Animas                  38  67  40  71 /   0   0   0   0
Hachita                 37  66  40  71 /   0   0   0   0
Antelope Wells          38  69  41  72 /   0   0   0   0
Cloverdale              39  62  41  66 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/33/14
Hazardous weather outlook, Mar 13, 5:15 AM MDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
515 AM MDT Fri Mar 13 2020

NMZ401>417-TXZ418>424-141215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
515 AM MDT Fri Mar 13 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered to numerous rain showers and isolated thunderstorms
with most of the rain ending by the evening. Also windy with winds
gusting around 40 mph this afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be chances for showers Wednesday and Thursday with snow
possible over the higher mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be required.

Rogash

In the hours before

Special weather statement, Mar 13, 11:15 AM MDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
1115 AM MDT Fri Mar 13 2020

NMZ413-414-417-131800-
Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
1115 AM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
NOON MDT...

At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Orogrande, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
The Otero Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 10599 3221 10609 3258 10570 3222 10545
TIME...MOT...LOC 1714Z 237DEG 32KT 3219 10593

CRESPO
Special weather statement, Mar 13, 11:57 AM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
1157 AM MDT Fri Mar 13 2020

NMZ409-410-131845-
Northern Dona Ana County NM-Sierra County Lakes NM-
1157 AM MDT Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rincon, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Portions of Jornada Experimental Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3259 10694 3270 10706 3301 10684 3282 10661
TIME...MOT...LOC 1756Z 218DEG 19KT 3271 10696

CRESPO
Special weather statement, Mar 13, 2:02 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
202 PM MDT Fri Mar 13 2020

NMZ411-413-TXZ418-132045-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
202 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of La Union, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chaparral, Anthony, Vado, Berino, Anthony Gap, Chamberino, La Union,
Mesquite, Vinton, La Mesa, Union Pacific Intermodal Terminal and High
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3189 10675 3197 10684 3231 10654 3210 10638
TIME...MOT...LOC 2002Z 223DEG 28KT 3196 10675

CRESPO
Special weather statement, Mar 13, 2:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
239 PM MDT Fri Mar 13 2020

NMZ412-414>416-132130-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
239 PM MDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
330 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Holloman Air Force Base, moving northeast at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mescalero, Tularosa, Alamogordo, White Sands National Monument, Bent,
Burro Flats, La Luz, Holloman Air Force Base and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for south central
New Mexico.

LAT...LON 3312 10561 3282 10618 3292 10629 3339 10587
      3339 10585
TIME...MOT...LOC 2039Z 228DEG 39KT 3293 10614

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:15 AM MDTSpecial Weather StatementEPZOtero45 min
Mar 13, 11:48 AM MDTSevere Thunderstorm WarningEPZOtero27 min
Mar 13, 11:57 AM MDTSpecial Weather StatementEPZSierra48 min
Mar 13, 2:02 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Mar 13, 2:21 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero39 min
Mar 13, 2:39 PM MDTSpecial Weather StatementEPZ51 min
Mar 13, 2:58 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Mar 13, 3:34 PM MDTSpecial Weather StatementEPZOtero41 min
Mar 13, 3:37 PM MDTSpecial Weather StatementEPZOtero38 min
Mar 13, 3:54 PM MDTSevere Thunderstorm WarningEPZOtero16 min
Mar 13, 4:19 PM MDTSpecial Weather StatementEPZ41 min
Mar 13, 5:34 PM MDTSevere Thunderstorm WarningEPZOtero41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.